U.S. doctors online nowAsk doctors free
A 30-year-old member asked:

Couldthe medicine amitriptyline cause vivid dreams/nightmares?

2 doctor answers6 doctors weighed in
Dr. Kevin Passer
36 years experience
Possibly: Although, usually it's just the opposite. Amitriptyline is what is known as a tricyclic antidepressant (tca). In general, tcas are known to inhibit or diminish rem sleep. Rem sleep is when dreaming occurs. A person may commonly have "rem rebound, " when stopping or reducing their tca medication then and dream more. Of course, there are always exceptions to the rule in the practice of medicine.
Created for people with ongoing healthcare needs but benefits everyone.
Dr. Alan Ali
Dr. Alan Alianswered
Psychiatry 33 years experience
Elavil (amitriptyline): Not likely, but depends on the dose.
Created for people with ongoing healthcare needs but benefits everyone.
Last updated Jun 24, 2014
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits - just $39!
50% off with $15/month membership

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.